Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 103, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2008, 11:51 PM EDT for Braxton County, Clay County, Nicholas County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2008, 11:51 PM EDT (03:51 UTC)
- Expired
- Jun 10, 2008, 12:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Braxton County, WV, Clay County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 100351
SVRRLX
WVC007-015-067-100430-
/O.NEW.KRLX.SV.W.0103.080610T0351Z-080610T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 PM EDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRAXTON COUNTY IN WEST VIRGINIA...
NORTHEASTERN CLAY COUNTY IN WEST VIRGINIA...
NORTH CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
* UNTIL 1230 AM EDT
* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BIG OTTER...OR ABOUT 33 MILES NORTHWEST OF RICHWOOD...AND MOVING
NORTHEAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GASSAWAY BY 1210 AM EDT...
SUTTON BY 1215 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3889 8067 3889 8063 3873 8045 3842 8087
3857 8111 3882 8081 3883 8079 3890 8068
TIME...MOT...LOC 0351Z 221DEG 28KT 3858 8094
$$
152 follow-up statements
000
WWUS51 KRLX 100407
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 AM EDT TUE JUN 10 2008
WVC015-067-100416-
/O.CAN.KRLX.SV.W.0103.000000T0000Z-080610T0430Z/
CLAY WV-NICHOLAS WV-
1206 AM EDT TUE JUN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NICHOLAS AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE NOW MOVED OUT OF THE
WARNED AREA...THUS THE WARNING IS BEING CANCELLED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3888 8061 3874 8046 3871 8047 3858 8072
3855 8078 3856 8079 3851 8087 3865 8101
3878 8087 3890 8068
TIME...MOT...LOC 0406Z 221DEG 28KT 3867 8084
$$
WVC007-100430-
/O.CON.KRLX.SV.W.0103.000000T0000Z-080610T0430Z/
BRAXTON WV-
1206 AM EDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR BRAXTON COUNTY...
AT 1203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FRAMETOWN...MOVING NORTHEAST AT 32 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SUTTON BY 1215 AM EDT...
EXCHANGE BY 1220 AM EDT...
HEATERS AND FLATWOODS BY 1225 AM EDT...
BURNSVILLE AND 8 MILES WEST OF FALLS MILLS BY 1230 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3888 8061 3874 8046 3871 8047 3858 8072
3855 8078 3856 8079 3851 8087 3865 8101
3878 8087 3890 8068
TIME...MOT...LOC 0406Z 221DEG 28KT 3867 8084
$$
15000
WWUS51 KRLX 100425
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1225 AM EDT TUE JUN 10 2008
WVC007-100435-
/O.EXP.KRLX.SV.W.0103.000000T0000Z-080610T0430Z/
BRAXTON WV-
1225 AM EDT TUE JUN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR BRAXTON COUNTY EXPIRES AT 1230
AM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3888 8061 3874 8046 3871 8047 3858 8072
3855 8078 3856 8079 3851 8087 3865 8101
3878 8087 3890 8068
TIME...MOT...LOC 0425Z 221DEG 28KT 3878 8071
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:04 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 9, 8:04 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 804 PM EDT MON JUN 9 2008 .SYNOPSIS... HIGH PRESSURE PULLS EAST TONIGHT. A COLD FRONT PASSES ON TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE EARLY EVENING HOURS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION. HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV VALUES. && .LONG TERM /FRIDAY THROUGH MONDAY/... NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY. 5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY. GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING TROUGH...THUS KEPT POPS IN THE FORECAST. SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SOME PATCHY MOUNTAIN VALLEY FOG IS POSSIBLE TONIGHT. A COLD FRONT WILL THEN PUSH THROUGH THE REGION ON TUESDAY...PROVIDING SOME SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS CAN BE EXPECTED OUTSIDE OF THE SHOWERS AND THUNDERSTORMS. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...SIGNIFICANT FOG AND/OR LOW STRATUS FORMATION POSSIBLE TUESDAY NIGHT TO EARLY WEDNESDAY MORNING IN WAKE OF FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/CL NEAR TERM...RPY SHORT TERM...KMC LONG TERM...KMC AVIATION...RPY
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EDT MON JUN 9 2008 VAZ003-004-WVZ024-025-033>035-100815- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-100815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 9, 10:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL SOUTH CHARLESTON 38.36N 81.71W
06/09/2008 M0.50 INCH KANAWHA WV NWS EMPLOYEE
&&
RYOUNGLocal storm report, Jun 9, 11:08 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1108 PM EDT MON JUN 9 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1102 PM HAIL DUNBAR 38.38N 81.75W
06/09/2008 U0.50 INCH KANAWHA WV PUBLIC
EVENT OCCURRED BETWEEN
1047 PM 06/09/2008 AND 1102 PM 06/09/2008
&&
NNNNLocal storm report, Jun 9, 11:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1114 PM EDT MON JUN 9 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL CHARLESTON 38.33N 81.75W
06/09/2008 U0.75 INCH KANAWHA WV PUBLIC
&&
NNNNLocal storm report, Jun 9, 11:19 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND DMG SOUTH CHARLESTON 38.36N 81.71W
06/09/2008 KANAWHA WV LAW ENFORCEMENT
TREES AND POWER LINES DOWN AT DAVIS CREEK.
&&
RYOUNGSpecial weather statement, Jun 9, 11:34 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1134 PM EDT MON JUN 9 2008 WVZ016-018-027>029-037-100415- BRAXTON WV-ROANE WV-CALHOUN WV-GILMER WV-CLAY WV-NICHOLAS WV- 1134 PM EDT MON JUN 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1134 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM SOUTHEASTERN ROANE COUNTY TO WEST CENTRAL NICHOLAS COUNTY...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... SERVIA...STRANGE CREEK...EXCHANGE...WILSIE...FRAMETOWN AND SHOCK. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Local storm report, Jun 9, 11:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 5 SE ALUM CREEK 38.24N 81.74W
06/09/2008 E0.88 INCH KANAWHA WV PUBLIC
1103 PM TSTM WND DMG SOUTH CHARLESTON 38.36N 81.71W
06/09/2008 KANAWHA WV LAW ENFORCEMENT
TREE DOWN ON POWER LINE ON MONTROSE DRIVE.
&&
RYOUNGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:49 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 26 min |
| Jun 9, 9:18 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 27 min |
| Jun 9, 9:28 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 47 min |
| Jun 9, 10:27 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 33 min |
| Jun 9, 10:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 46 min |
| Jun 9, 10:59 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Roane | 46 min |
| Jun 9, 11:13 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 22 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 23 min |
| Jun 10, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer | 34 min |
| Jun 10, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 35 min |
| Jun 10, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 46 min |
| Jun 10, 3:16 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Nicholas | 44 min |
| Jun 10, 3:27 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 33 min |
| Jun 10, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Upshur | 28 min |
| Jun 10, 3:47 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 28 min |
| Jun 10, 4:00 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph | 30 min |
| Jun 10, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Jun 10, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.